T Nation

Antidepressants and BB


#1

Hey guys. I havnt really been on here in like 6 months. Long story short, I tried to "hurt myself" and ended up getting locked in the looney bin for a week, my girlfriend left me, and I almost dropped out of school during finals week. Im getting counseling 3x a week and Im making a lot of progress. I was told I have panic disorder and depression and a minor anger problem. I am trying to get everything in my life back together so I can move on with my life and get to where I want to be. Lifting is a great outlet for me, and I feel good when I make progress and have goals. I figured that because it was something Ive wanted to do for a long time because I missed it, I would try to get back to it. Kinda find myself in the weights haha.

Anyway, fucking pity party aside, I am on zoloft, and I am getting of resperidone. I noticed that my lifts were all messed up when I went back for my first lift. I was real weak compared to my last start. I think I am eating well and sleeping well. I thought my meds side effects were finally going away, but I feel like lifting is stressing my body and making the side effects show up more than usual. I have weakness in my hands and my limbs feel cold for extended periods of time. I have been getting the shakes real bad in class again when I try to write.

I know its a personal question to ask, but...Does anyone else have any experience with this type of stuff? How might this affect my training?

Will the SSRI affect my ability to recover at all due to its affects? (Ive only completed anatomy 1, phys 1, hist 1, and my biology minor minus cell molec up to this point).

Thanks for your time and patience. It feels good to wake up sore and have something to look forward to during my day.

Any general depression advice or ways that I can manage everything to make the best of this and start hitting my goals?

-Zep


#2

How long have you been on SSRI's? Generally, side effects wain after about a month, except for sexual side effects, which occur later. That's the general brief we have to give anyway.

Now, the sexual side effects may be testosterone related, I'm not sure, but its worth looking into. If it is, then it will definitely effect your performance.


#3

I had to just recently start taking a generic anti for its vaso-dilative properties. I'm not sure how this affects me different vs you because of what it's prescribed for.

I do know, however, that I have felt no drop off in lifting whatsoever, though I've only been on it for <1 week. Still, I have felt no drowsiness, energy, or any kind of sides at all.

It sure doesn't sound like you're handling it well. You'll probably want to talk to someone about that and tell them that it's affecting your everyday functioning. IIRC that's generally not supposed to happen... lol.


#4

Sorry, cant help you with this one. Although I was reading a book saying how good cardio is for depression, so make sure you add in some cardio. Also you should be taking fish oil, also good for depression.

Good luck buddy.

tweet


#5

If you're on benzos, you might experience some slight strength drop at first because of the CNS depressant effect.
Many SSRIs mess up with your metabolism and weight gain is a common side

If you're an AAS user, be extra careful now. They can exarcebate mood problems, especially in PCT

But with good hard work in and out of the gym, you'll be able to continue to make progress


#6

I've been taking an SSRI for quiet some time. I have noticed no "bad" weight gain, sexual problems (in fact better sex drive).

The first month I was a little weird, wild mood swings, fluctuating appetite, insomnia etc. They all went away, so stick with them because they take a while to build up in your system.

SSRI's can cause some joint pain. Nothing major, take it easy for about a month to get used to how they make your body feel. They have helped my lifting tremendously, because I can finally relax so to speak.

Some people say it lowers your testosterone, but if its doing its job in controlling anxiety it should lower your cortisol (a plus for test production).

Bottom line: keep working hard take it easy for a month or so. By take it easy I mean really listen to your body. Don't let your depression control you. It sucks having depression/anxiety and can be really frustrating; but there are worse things.

Kick its ass and don't be a pussy :wink:

If you have any more specific questions, I can try to answer.


#7

Ive been on the meds for a little over a month and a half. My symptoms seemed to go away, and when I lifted, I am experiencing some of them again. I noticed I am starting to have my mood swings again and I am experiencing weird feelings in my limbs (weakness and tingling feels like my heart rate goes down rapidly and my blood feels like sludge moving real slow, my heart beats a lot slower but seems to contract a lot harder). I havnt had any sexual side effects. I am afraid of those. I want to eventually get off of them. I am trying to monitor my performance a lot on things like recovery, lifts, mood, etc...

Thanks for the posts. All advice is appreciated.

Does anyone think that by altering my neurotransmitters that this will affect recovery? Also if the meds are the reason for my weakness, would I be able to properly stress my muscles enough to induce growth?

-Zep


#8

i wouldnt worry about it. you'll get used to the meds and it will be like you arent taking anything at all. obviously your lifts were messed up on your first lift back, you had just gone through a traumatic experience and im sure you werent training consistently between the time you started having episodes and the time you got things back under control.


#9

I worked with a guy who took ritalin for ADHD for 16 years (he'd been off it for two years when I met him) and his proprioception was WEIRD. He could never look at something I did and imitate it and he seemed to have no ability to look in a mirror and adjust posture.

The only thing that worked was second by second verbal coaching and repeating the same basic movement for weeks. It took a month for him to be able to perform one pushup on his own with correct form.

Also, his strength fluctuated a lot, regardless of diet being consistent. One day he'd be able to lift 50lbs more than another day within the same week.

At least he improved, but I have no doubt psychiatric drugs can mess you up.


#10

See your docter, their are lots of different meds and combos out there.


#11

SSRIs are problematic in that they affect everyone differently. Most anti depressants work but exactly how they work is not an exact science. This is something you should talk to a medical professional about IMO.

Also you might want to research niacin and depression...


#12

I agree. Talk to your Dr about how the meds are affecting your lifting.

Also, lifting has helped my mood when it was down. What really helps me is setting some goals in the gym, and going for it. In the summer I had a 3 year relationship end. I set a goal to start working out again. I started off just getting to the gym 2-3 times a week and giving it my all. It was an easy goal to accomplish that has helped me get back into a daily habit of going to the gym. My mood is much better now! Good luck to you and hope you get your meds/dosage figured out.


#13

Not sure if fish oils actually help, but there is some science behind it. I use them daily, but can't speak to their effectiveness since I started taking them the same time I started working out, cutting down on drinking, and eating healthier. Certainly it is something else to give a try though, in my opinion.


#14

This post was flagged by the community and is temporarily hidden.